Oregon, 2008

Rip Current in Oregon, March 8, 2008

March 8, 2008 · NWS PQR · 1 event in 1 county or zone

Despite mild weather conditions, strong ocean seas and heavy surf combined to create hazardous conditions on Gleneden Beach, just north of Depoe Bay. Two boys, ages 11 and 16, were swept out to sea by a strong rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Despite mild weather conditions, strong ocean seas and heavy surf combined to create hazardous conditions on Gleneden Beach, just north of Depoe Bay. Two boys, ages 11 and 16, were swept out to sea by a strong rip current. One boy was rescued, but pronounced dead at a nearby hospital. The second was never found, and the search was called off and the boy presumed dead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 8, 8:36 AM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 8, 8:36 AM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
836 AM PST SAT MAR 08 2008

.SYNOPSIS...REMNANTS OF WEAK UPPER LOW OVER THE REGION THIS MORNING
KEEPING CLOUDS ACROSS THE AREA. BUT THAT WILL MOVE AWAY...BRINGING
PLEASANT WEATHER FOR THIS AFTERNOON. DRY WEATHER LASTS THROUGH MOST
OF SUNDAY...BUT THEN A CHANGE. POTENT SYSTEM WILL ARRIVE SUN NIGHT
AND MON...WITH MORE WET WEATHER AT TIMES FOR NEXT WEEK.
&&

.SHORT TERM...WATER VAPOR SATELLITE SHOWS REMNANTS OF AN UPPER LOW
CIRCULATION HAS MOVED JUST E OF THE CASCADES AT 16Z...WITH RADAR
SHOWING ISOLATED SHOWERS INTO THE CASCADES AND FOOTHILLS. FIRST
VISIBLE SATELLITE IMAGE SHOWS CONSIDERABLE CLOUDS OVER THE AREA...BUT
WITH BREAKS IN THE WESTERN WILLAMETTE VALLEY AND LOCALLY OFFSHORE.
WEAKENING ONSHORE FLOW MAY GIVE SOME SHOWERS TO THE CASCADES TODAY
BUT THESE SHOULD DECREASE DURING THE AFTERNOON. OTHERWISE...WEAK HIGH
PRES WILL BUILD INTO THE REGION TODAY...BRINGING A GRADUAL BREAK UP
OF CLOUDS.

HIGH PRES WILL SLIDE EAST OF THE CASCADES TONIGHT...WITH DRY NIGHT
UNDER LIGHT OFFSHORE FLOW. WILL SEE ANOTHER NIGHT OF PATCHY LOW
CLOUDS AND FOG....BUT PROBABLY NOT MORE EXTENSIVE AS HIGH CLOUDS
FILTER ACROSS LIMITING RADIATIVE COOLING. SYSTEM OFFSHORE WILL BE
LIKE THE PAST...RATHER IMPRESSIVE OUT OVER THE PACIFIC...BUT
COLLAPSING AS IT MOVES INTO THE PAC NW. THIS...COMBINED WITH NEW
SYSTEM FURTHER UPSTREAM ALREADY ROBBING THE ENERGY. AS RESULT...LOW
POPS AND CLOUD COVER FOR SUN EXCEPT POSSIBLY FAR NW SECTIONS BY LATE
AFTERNOON AS THE SYSTEM LIFTS INTO THE AREA AS A WARM FRONT AHEAD OF
THE STRONGER UPSTREAM SYSTEM.

MODELS IN FAIRLY GOOD AGREEMENT WITH THE DEVELOPING UPSTREAM STORM.
SYSTEM SENDS WARM FRONT N ACROSS THE REGION SUN NIGHT INTO MON AM.
WILL LIKELY WAIT UNTIL LATE IN THE DAY ON MON FOR RAIN TO PUSH INLAND
WITH THE COLD FRONT. EXPECT MON SYSTEM WILL HAVE HIGHER RAINFALL
AMOUNTS THAN PREVIOUS SYSTEMS...AS IT HAS HAD TROPICAL MOISTURE
ENTRAINED. RAINFALL AMOUNTS NOT ENOUGH TO CREATE ANY FLOOD
CONCERNS...BUT COULD BE HEAVIEST RAINFALL SEEN IN THE REGION SINCE
EARLY FEB. ALSO MAY HAVE RATHER STRONG COASTAL WINDS AS A DEEP LOW
LIFT NE TOWARD N VANCOUVER ISLAND. AFTERWARDS...SNOW LEVELS
TUMBLE...DOWN TO NEAR PASS LEVELS LATER MON NIGHT. MAY NEED SNOW
ADVISORY MON NIGHT.  RW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO BIG CHANGES. SEEMS TO BE GOOD AGREEMENT AMONG MID
RANGE MODELS FOR THE LONG TERM FORECAST. POST FRONTAL SHOWERS FOR
TUE...DECREASING TUE NIGHT. FORECAST LOOKS MOSTLY DRY WED AS WE ARE
IN BETWEEN SYSTEMS...THEN THE NEXT FRONT IS EXPECTED WED NIGHT AND
THU. HOWEVER...DUE TO SOME UNCERTAINTY...WILL KEEP REGION BROAD
BRUSHED WITH CHANCE OF PRECIP FOR WED THROUGH FRI. BEST THREAT
APPEARS TO BE THU AND FRI. IF MODELS ARE RIGHT...WILL SEE RATHER COOL
UPPER LOW PUSH INTO THE PAC NW TO CLOSE NEXT WEEK. COULD GET WINTERY
IN THE MOUNTAINS AGAIN NEXT FRI AND SAT WITH SNOW LEVELS BETWEEN 2000
AND 3000 FEET. ROCKEY.
&&

.AVIATION...SURFACE HIGH PRESSURE OFFSHORE BUILDS INTO WASHINGTON
THIS AFTERNOON. ONSHORE FLOW THIS MORNING DECREASES AND TURNS
NORTHWEST THIS AFTERNOON. THERE WILL BE WIDESPREAD MVFR ALONG THE
COAST AND NEAR THE CASCADES THIS MORNING. THERE WILL ALSO BE SOME
AREAS OF MVFR IN THE WILLAMETTE VALLEY THIS MORNING. THE MVFR CLOUDS
WILL LIFT BY MIDDAY AND THE HIGHER VFR CLOUDS WILL GRADUALLY CLEAR
UP DURING THE AFTERNOON. HIGH PRESSURE SHIFTS INLAND TONIGHT WITH
LIGHT OFFSHORE FLOW DEVELOPING. AREAS OF FOG AND STRATUS ARE LIKELY
OVER THE VALLEY AREAS LATE TONIGHT WITH IFR/LIFR CONDITIONS.

KPDX AND APPROACHES...MAINLY VFR IN THE KPDX AREA TODAY. OCCASIONAL
MVFR CLOUDS WILL DRIFT INTO THE KPDX AREA THIS MORNING. SOME THREAT
OF STRATUS AND FOG LATE TONIGHT FOR KPDX ESPECIALLY FROM KPDX WEST.
&&

.MARINE...HIGH PRESSURE OVER THE WATERS TONIGHT WILL SHIFT INLAND
TONIGHT. WINDS WILL REMAIN BELOW SMALL CRAFT TODAY AND TONIGHT. SEAS
AROUND 10 FEET TODAY WILL DROP BELOW 10 FEET THIS EVENING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR LATE THIS
          AFTERNOON AND AGAIN SUNDAY MORNING.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE
          SHOALWATER TO FLORENCE THROUGH THIS EVENING.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 1-488     PDX 10257     SLE 10257     EUG 10246

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 8, 4:22 AM PST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
422 AM PST SAT MAR 8 2008

ORZ001>014-WAZ019>023-039-040-091230-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
422 AM PST SAT MAR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Central Oregon Coast

When
March 8, 1:00 PM PST to 1:45 PM PST
Where
Central Oregon Coast forecast zone
Deaths
1 direct, 0 indirect
Reported by
Coast Guard

An 11-year old boy was pulled out to sea by a rip current. The Coast Guard was called to rescue, an d a lifeboat and helicopter were dispatched. Lincoln City Fire and Rescue recovered the boy, and he was transported to the Lincoln City Hospital, where he was declared dead. |During the rescue of another boy, a 16-year old boy was reported missing and thought to have gone out to rescue the first boy. The Coast Guard searched the ocean, but the boy was never found. The search was called off the next morning, and the boy was presumed dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Central Oregon Coast2008-03-0811MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91542.